Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Paducah, KY

March 30, 2005Alexander County, Union County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Mar 30, 2005, 8:06 PM CST for Alexander County, Union County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 8:06 PM CST (02:06 UTC)
Expired
Mar 30, 2005, 8:30 PM CST
In force
24 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Alexander County, IL, Union County, IL

The radar

The Paducah radar (KPAH), 59 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 7:30 PM CSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 310206
SVRPAH
ILC003-181-310230-
/O.NEW.KPAH.SV.W.0013.050331T0206Z-050331T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS.
  UNION COUNTY IN SOUTHERN ILLINOIS.

* UNTIL 830 PM CST

* AT 803 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED
  15 MILES WEST OF MILL CREEK...OR ABOUT NEAR CAPE  GIRARDEAU...AND
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE JONESBORO...DONGOLA...COBDEN AND
  ANNA.

LAT...LON 3741 8944 3722 8947 3734 8923 3736 8905
      3761 8905 3762 8922

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:25 PM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Mar 30, 2:25 PM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CST WED MAR 30 2005

.DISCUSSION...

SURFACE TDS HAVE RISEN INTO THE U50S ACROSS MOST OF THE FA. MODELS
HAVE BEEN CONSISTENT...ESP ETA/META...IN EVER SO GRADUALLY SLOWING
DOWN PCPN ARRIVAL TIME...NOW LOOKING TO BE STRICTLY A TONIGHT
EVENT. IF THE ETA/META IS CORRECT...THEN IT IS POSSIBLE WE WL HAVE
LTL/IF ANY CONVECTION WEST OF THE MS RIVER...WHERE SOUNDINGS REVEAL
MOISTURE IS MOST SPARCE. BEST CHANCES ARE EAST OF THE MS...ESP
BETWEEN 03Z-09Z...WHEN COLD FRONT MOVES IN AND TAPS DESTABILIZED AIR
MASS. WINDS ALOFT STILL SUPPORT AT LEAST A SLIGHT RISK AND AS SUCH IF
STORMS CAN DEVELOP...THEY WILL LIKELY BECOME SEVERE...ERN 2/3
FA...ESP PENNYRILE REGION OF WKY. MOS POPS RESPOND W/TEENS WEST TO
AS HIGH AS LOW END OF CATEGORICAL SERN PTNS FA. WE HAVE MODERATED
THE EXTEME OF THE GRADIENT FROM A SLGT CHANCE WEST TO A LIKELY
CHANCE EAST...SIMILAR TO PREVIOUS PACKAGE(S)...JUST WITH THE LATEST
AREAL COVERAGE TWEEKS PER THE 12Z MODELS.

EVEN WITH THE SLOWING MODEL APPROACH...ALL MODELS STILL AGREE PCPN
IS OUT OF THE AREA BY 12Z THU. HOWEVER WHERE MODELS DIVERGE IS IN
DEVELOPMENT/TRACK OF NEXT SURFACE LOW...IN RESPONSE TO EWARD MOVING
LONG WAVE TROF. WHATEVER THE EVENTUAL TRACK...ALL MODELS ARE NOW
PAINTING THE LOW STAYING TO PRIMARILY OUR SOUTH AND EAST...AND AS
SUCH...SO WILL THE CONVECTIVE CHANCES. THEREFORE WEVE RESPONDED BY
GOING FOR A BACK SIDE OF THE LOW RAIN POP...AND WE COMPROMISE ON
TIMING AND AREAL EXTENT BETWEEN THE SLOWER/DRIER ETA AND FASTER/MORE
EXPANSIVE GFS...WHICH JUST HAPPENS TO BE SIMILAR TO THE 12Z NGM RUN
AND THE GOING FORECAST PACKAGE. THEREFORE THERE WAS LITTLE ACTUAL
RESULTANT CHANGE TO THE THU NIGHT-FRIDAY PCPN CHANCES.

THE REMAINDER OF THE FORECAST IS LIKEWISE LITTLE CHANGED...WITH A
DRY WEEKEND AND EARLY NEXT WEEK...FOLLOWED BY YET ANOTHER INCOMING
SYSTEM/CHANCE OF PCPN LATE DAY 6-DAY 7. MINOR TWEEKS WERE WITH
REGARD TO THE LATEST GFS OUTPUT...WHICH WAS BLENDED INTO FROM THE
NEAR TERM ETA/META.

TEMPS ARE VERY SIMILAR AND CLOSE TO GOING NOS...EXCEPT FOR THU
NIGHT-FRI SYSTEM...WHERE WE CHOSE THE PERSISTENCE COMPROMISE
STRATEGY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&
Hazardous weather outlook, Mar 30, 3:07 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CST WED MAR 30 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
307 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE THROUGH THE QUAD STATE TONIGHT. IT WILL BE
COLLIDING WITH WARM AND UNSTABLE AIR THAT WILL BE FAVORABLE FOR THE
FORMATION OF THUNDERSTORMS. THIS COMBINATION OF FACTORS...IN ADDITION
TO THE WINDS ALOFT...WILL CREATE A SLIGHT RISK OF SEVERE
THUNDERSTORMS AREA WIDE. THIS INCLUDES THE POTENTIAL FOR
TORNADOES...LARGE HAIL...AND DAMAGING WINDS WITH ANY SEVERE
STORMS...IN ADDITIOIN TO THE USUAL HAZARDS OF HEAVY RAIN AND FREQUENT
LIGHTNING.

THE MAIN LIMITING FACTOR FOR STORMS TO DEVELOP IS MOISTURE. THE
AVAILABLE MOISTURE IN THE COLUMN IS MARGINAL AT BEST. AT THIS
TIME...IT APPEARS THE BEST CHANCE AREA FOR SEVERE STORM DEVELOPMENT
WILL BE WHERE THE MOISTURE FLUX IS GREATEST...WHICH THE MODELS PAINT
TO BE PRIMARILY EAST OF THE MISSISSIPPI RIVER. IF STORMS
DEVELOP...THEY SHOULD DEVELOP SOMETIME SHORTLY AFTER DARK...THEN MOVE
INTO OR THROUGH THE QUAD STATE WITH THE COLD FRONT...ESPECIALLY
BETWEEN 900 PM AND 300 AM. THE COLD FRONT WILL BE DEPARTING LATE
TONIGHT AND THE SEVERE THREAT SHOULD BE OVER BY OR BEFORE SUNRISE
THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Mar 30, 7:38 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             4 E DONIPHAN            36.62N 90.75W
03/30/2005  0.75 INCH        RIPLEY             MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, Mar 30, 7:39 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             FAIRDEALING             36.66N 90.62W
03/30/2005  0.88 INCH        RIPLEY             MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, Mar 30, 7:40 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             7 SE DONIPHAN           36.55N 90.73W
03/30/2005  0.88 INCH        RIPLEY             MO   TRAINED SPOTTER

&&

SMITTY
Local storm report, Mar 30, 8:01 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             POPLAR BLUFF            36.76N 90.41W
03/30/2005  0.88 INCH        BUTLER             MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, Mar 30, 8:06 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 S CAPE GIRARDEAU      37.24N 89.55W
03/30/2005  1.00 INCH        SCOTT              MO   EMERGENCY MNGR

            REPORTED ALONG INTERSTATE 55.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:26 PM CSTSevere Thunderstorm WarningPAHAlexander, Pulaski, Union34 min
Mar 30, 8:31 PM CSTSevere Thunderstorm WarningPAHJohnson, Williamson29 min
Mar 30, 8:48 PM CSTSevere Thunderstorm WarningPAHSaline27 min
Mar 30, 8:57 PM CSTSevere Thunderstorm WarningPAHJohnson33 min
Mar 30, 9:17 PM CSTSevere Thunderstorm WarningPAHPope28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.